Share this:
123oldpatient
@123oldpatient

Posts: 1
Joined: Sep 08, 2016

Asthma medication leading to Cardiac complications......

Posted by @123oldpatient, Sep 7, 2016

Is it true that continuous use of theophyline, Beclamethsone, sulbutamole, etc. can result in an irreversible weakness of heart?

An Asthmatic can’t avoid these medicines.

What can a patient of Asthma do to avoid such a result?

REPLY

Hi @123oldpatient. This is a rather delayed welcome. Glad that you posted your question about asthma medications and cardiac complications to Connect members. I actually took your question to a Mayo Clinic pharmacist and this is what she wrote:

“These medications [theophyline, Beclamethsone, sulbutamole, etc] may impact the heart especially in people with pre-existing heart failure or heart rhythm problems. There aren’t really alternatives to the medications at this point as many asthma medications have the same side effects and warnings. People who have asthma can still use these medications but it is very important to follow up regularly with a physician so the asthma symptoms can be well controlled and all other body systems can be monitored.”

I’d also like to bring fellow members @billh @tdrell @lauriedr, who have asthma. Do your doctors monitor for cardiac issues?

@colleenyoung

Hi @123oldpatient. This is a rather delayed welcome. Glad that you posted your question about asthma medications and cardiac complications to Connect members. I actually took your question to a Mayo Clinic pharmacist and this is what she wrote:

“These medications [theophyline, Beclamethsone, sulbutamole, etc] may impact the heart especially in people with pre-existing heart failure or heart rhythm problems. There aren’t really alternatives to the medications at this point as many asthma medications have the same side effects and warnings. People who have asthma can still use these medications but it is very important to follow up regularly with a physician so the asthma symptoms can be well controlled and all other body systems can be monitored.”

I’d also like to bring fellow members @billh @tdrell @lauriedr, who have asthma. Do your doctors monitor for cardiac issues?

Jump to this post

No, I am not monitored for cardiac issues. I am treated for anxiety, which I feel in my heart as well as other symptoms, with klonapin. I wore a Holter monitor for 24 hours about 5 years ago, but it showed nothing. My symptoms were attributed to anxiety. I have taken the meds you discussed, and am now on Qvar. But the only side effects we have discussed concerned possible future vision problems. I am 49 and postmenopausal. I will bring this up at my next appointment. Thank you for the heads up!

I have had asthma almost my whole life, for 58 years to be exact. I have taken all the meds and continue with Advair, Albuterol, Singulair, predinsine. My condition was worse and have been taking albuterol daily for over 2 years now. My pulse rate revs up into the 90’s only when I take the albuterol. My heart is monitored by my primary care physician and has been checked out twice in the past two years. my heart is healthy but is monitored because heart disease runs on my father’s side of the family. I exercise daily, by walking a total of 45 minutes per day.

Please login or register to post a reply.